Strong Wind, De Kalb
- When
- June 6, 1:00 PM CST to 5:00 PM CST
- Where
- De Kalb forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.894, -88.770 (the zone’s center; the record gives no point)
Strong winds developed during the late morning and early afternoon of June 6th and continued through early evening. Wind gusts between 45 and 50 mph were common with a few locations reaching near 60 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong winds developed during the late morning and early afternoon of June 6th and continued through early evening. Wind gusts between 45 and 50 mph were common with a few locations reaching near 60 mph. A gust to 58 mph was measured at the Rochelle Airport. A two foot diameter tree was blown down onto a house in Deerfield in Lake County. A tree was blown down onto a house in Mendota in LaSalle County with minor damage reported. Many tree limbs and power lines were blown down across DeKalb County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 6, 11:59 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1259 PM CDT FRI JUN 6 2008
.DISCUSSION...
400 AM CDT
RUNNING A LTL LATE THIS WITH PUBLIC FCST DISCUSSION DUE TO AN
EDITOR GLITCH EARLIER THIS MRNG.
ANYWAY...MAIN CONCERN NXT 24 HRS WILL BE SVR WX THREAT. SPC DAY 1
OUTLOOK HAS DOWNGRADED MDT RISK TO A SLGT RISK FOR TDY. TEND TO
CONCUR WITH THIS DUE TO QUESTIONS ARISING FROM NEGATIVE EFFECTS ON
INSTABILITY AS REMNANTS OF SQLN NOW CROSSING MS RVR SPREAD NNEWD
ACROSS AREA. HOWEVER...WITH LO PRES SYS OVR SERN SD/SWRN MN
LIFTING NWD INTO MANITOBA TDY...LN OF CONVECTION TO W HAS ALREADY
BCM PARALLEL TO MID/UPR LVL WINDS. THIS SHOULD SLOW DOWN EWD MOVMT
OF SHALLOW TOPPED CONVECTION THRU THE MRNG HRS. TIMING OF
CONVECTIVE DEBRIS AND REMNANT PRESSURE TROF ASSD WITH SQLN WILL BE
FOCUS FOR RENEWED CONVECTIVE GROWTH THIS AFTN. RIGHT NOW THIS
FAVORS AREAS GENLY E OF I-55 WHERE AMS WILL BCM MORE UNSTABLE SO
THIS AREA WOULD ALSO CARRY GREATER SVR RISK WITH STGR UPDRAFTS
PRESENTING MORE OF A HAIL/WIND GUST THREAT. WILL HOWEVER KEEP
LIKELY POPS GOING ENTIRE AREA FOR GENERAL THUNDER. DESPITE
CONVECTIVE DEBRIS PRESENTING A NEGATIVE EFFECT ON TSTM INTENSITY
THRU MRNG/ERLY AFTN HRS...AMS IS FCST TO BE AT LEAST MARGINALLY
UNSTABLE FOR SFC BASED CONVECTION AS SHRT WAVE ASSD WITH LOW OVR
ERN SD ROTATES NNEWD...ALLOWING MID LVL LAPSE RATES TO BCM A LTL
STEEPER WITH TIME TDY. WILL KEEP LINGERING TSTM THREAT THIS
EVENING...WITH LIKELY POPS OVR NWRN IND/E CNTRL IL. STMS SHOULD
END OVERNIGHT AS TAIL OF SHRT WAVE LIFTS N AND E OF AREA BRINGING
TEMPORARY RIDGING THRU MID LVLS. BY LATE SAT LLVL FLOW BACKS AND
STRENGTHENS AGAIN...FOCUSING DECENT AMT OF LLVL MOISTURE
CONVERGENCE TO W AND NW OF AREA SAT...THEN LIFTING THIS NEWD
ACROSS FA LATE SAT-SAT EVENING AHD OF NXT SHRT WAVE. WILL HAVE
CHC TSTMS SAT AFTN INTO SAT NGT WITH THIS RETURN TO TROPICIAL AIR
THRU LLVLS.
MID LVL WARMING INDICATED IN TIME-HGT CROSS SECTIONS LATER SAT NGT
AND SUNDAY. THIS SHOULD LIMIT CONVECTIVE GROWTH DURG THIS PERIOD
TO MORE ISOL STMS...MAINLY OVR NWRN PORTION OF FA. WILL ALSO FAVOR
RATHER HOT CONDITIONS AS H85 TEMPS RISE TO 18+. THEREFORE HAVE
BUMPED UP TEMPS A BIT INTO LWR 90S ALG AND E OF I-55 CORRIDOR
WHERE INSOLATION IS LIKELY TO BE GREATER.
LTL CHG TO RMNDR FCST...WITH NXT FROPA DUE IN MON-MON EVENING. AT
PRESENT IT LOOKS LIKE MONDAY MAY BE VERY SIMILAR TO SCENARIO THAT
PLAYS OUT TDY.
OTRW...TROFFING OVR NRN RCKYS AND RIDGG OVR ERN U.S. SUGGEST
MIDWEST/GRTLKS RGNS WILL REMAIN GENLY IN SUMMERLIKE TROPICAL AIR
THRU MIDWEEK WITH ABV NORMAL TEMPS AND DAY-TO-DAY CHCS FOR TSTMS.
MERZLOCK
&&
.AVIATION...
1800 UTC TAFS...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
AND INCREASE IN COVERAGE OVER THE PAST HOUR OR TWO AS PREVIOUSLY
ANTICIPATED. COVERAGE STILL IS TOO WIDESPREAD TO PIN DOWN EXACT
ARRIVAL TIMES...AND TERMINALS LIKELY WILL SEE MULTIPLE ROUNDS OF
ACTIVITY. ESTIMATED VISIBILITY REDUCTIONS ARE BASED ON EXPECTATION
OF BRIEF HEAVY RAINFALL. WIND SPEEDS AND DIRECTION WILL NOT VARY
MUCH THIS AFTERNOON WITH A STRONG SURFACE LOW MOVING FROM THE
DAKOTAS INTO MANITOBA THROUGH THE PERIOD AND A LARGE AREA OF HIGH
PRESSURE PARKED OVER THE SOUTHEASTERN UNITED STATES. NEW TORNADO
WATCH COVERING THE WHOLE AREA IS BEING DISCUSSED WITH SPC AT THIS
MOMENT.
LENNING
&&
.MARINE...
915 AM CDT
JUST SENT THE MORNING GLFLM PRODUCT AND WANTED TO SHARE A FEW
THOUGHTS AND CONCERNS ABOUT THE DAY. WE WERE WONDERING WHETHER
WINDS WILL WARRANT A WARNING FOR GALES THIS AFTERNOON...ESPECIALLY
OVER THE NORTHERN LAKE. GUSTS CERTAINLY WILL BE IN THE
NEIGHBORHOOD AT TIMES FOR A FEW HOURS THIS AFTERNOON...THOUGH
SUSTAINED WINDS SHOULD STAY A FEW KNOTS BELOW. HAVE DECIDED TO
MONITOR THE SITUATION FOR NOW BUT LEAVE THE GALE WARNING OUT OF
THE FORECAST. NEXT QUESTION IS WAVE HEIGHTS. THE LATEST METAR AND
BUOY OBSERVATIONS SHOW SOUTHEAST WINDS ACROSS THE NORTHERN
LAKE...BUT WE EXPECT A LONG SOUTHERLY FETCH TO SET UP THIS
AFTERNOON. THE MODERATING INFLUENCE WOULD BE STABILITY IN THE
BOUNDARY LAYER WITH WARM AIR TEMPERATURES OVER THE FAIRLY COLD
LAKE. OUR WAVE MODEL ONLY GENERATES 4 TO 6 FEET AT THIS TIME...BUT
THIS ALSO WILL BE CLOSELY MONITORED AS THE DAY PROGRESSES.
LENNING
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT SATURDAY FOR LMZ740-LMZ741-
LMZ742-LMZ743-LMZ744-LMZ745.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1140 AM CDT FRI JUN 6 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 071645- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1140 AM CDT FRI JUN 6 2008 /1240 PM EDT FRI JUN 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...THE STRONGEST MAY PRODUCE... HEAVY DOWNPOURS. CLOUD TO GROUND LIGHTNING. DAMAGING WINDS IN EXCESS OF 60 MPH. QUARTER SIZE HAIL. ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: THUNDERSTORMS WERE DEVELOPING OVER NORTHERN ILLINOIS LATE THIS MORNING. THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE AND SPREAD INTO NORTHWEST INDIANA EARLY THIS AFTERNOON. DISCUSSION: AN UNSEASONABLY STRONG UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO LIFT NORTH ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST THROUGH TONIGHT...WHILE A STRONG MID AND UPPER LEVEL JET STREAK ROTATES NORTHWARD ACROSS THE UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES REGION. THUNDERSTORMS FORMING ACROSS NORTHERN ILLINOIS LATE THIS MORNING WILL CONTINUE TO BECOME MORE NUMEROUS EARLY THIS AFTERNOON...SPREADING ACROSS THE OUTLOOK AREA AND INTO INDIANA. STRONG WINDS ALOFT WILL RESULT IN STORMS RACING NORTHEAST AT 50 TO 60 MPH...AND STRONG DEEP WIND SHEAR WILL ALLOW FOR ORGANIZED UPDRAFTS WITH CONVECTIVE MODE EXPECTED TO BE A MIXTURE OF SMALL BOWING LINE SEGMENTS AND EMBEDDED SUPERCELLS. THIS WILL RESULT IN SEVERE WEATHER THREATS INCLUDING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL...AND PERHAPS ISOLATED TORNADOES. THE MOST UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP ACROSS EASTERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON THROUGH EARLY THIS EVENING. PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A PATTERN ALLOWING SOUTHERLY FLOW AT THE SURFACE WILL KEEP THE AREA IN A VERY WARM AND HUMID AIR MASS INTO MONDAY. THIS WILL KEEP A THUNDERSTORM THREAT OVER THE AREA MUCH OF THE WEEKEND. HOWEVER...THE GREATEST LIKELIHOOD OF STORMS WILL BE SATURDAY AFTERNOON AND EVENING AS STRONG LOW LEVEL FLOW REFOCUSES FROM IOWA INTO NORTHWEST ILLINOIS...THEN LIFTS NORTHWARD ACROSS THE UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES BY EARLY SUNDAY. STORMS ARE MORE LIKELY TO BECOME ORGANIZED AND POTENTIALLY SEVERE SUNDAY NIGHT INTO MONDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT MOVE INTO THE REGION FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-071645- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1140 AM CDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS OVER THE WEEKEND AND INTO MONDAY...WITH THE GREATEST LIKELIHOOD OF STORMS COMING SUNDAY NIGHT INTO MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-071645- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1140 AM CDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. ALTHOUGH WARM AIR FLOWING OVER COLD LAKE WATERS WILL TEND TO KEEP WINDS LOWER NEAR THE SURFACE...WINDS MAY GUST TO NEAR GALE FORCE ESPECIALLY FOR TALLER VESSLES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEEKEND AND INTO NEXT WEEK AS A FRONTAL BOUNDARY WAVERS AROUND THE REGION. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
The national radar mosaic for the moment the first event began.
2 strong wind, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109751, 99799, 109746, 99800.